Wyoming, 2013

Flash Flood in Wyoming, September 14, 2013

September 14, 2013 · NWS RIW · 1 event in 1 county or zone

A slow moving upper level low brought unseasonably moist air to southwest Wyoming. The result was heavy thunderstorm rains across eastern Lincoln County where rainfall earlier in the week set the stage for flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A slow moving upper level low brought unseasonably moist air to southwest Wyoming. The result was heavy thunderstorm rains across eastern Lincoln County where rainfall earlier in the week set the stage for flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 14, 1:34 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 14, 1:34 PM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
234 PM MDT SAT SEP 14 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY

AN UPPER LEVEL LOW PRESSURE CENTER OVER NORTHERN UTAH WILL BRING
PLENTY OF MOISTURE TO NORTHERN AND CENTRAL WYOMING TONIGHT WITH
WIDESPREAD SHOWERS AND ISOLATED EVENING THUNDERSTORMS. A CANADIAN
COLD FRONT WILL FINISH MOVING SOUTH THIS EVENING THROUGH CENTRAL
AND SOUTHWEST WYOMING WITH NORTH NORTHEAST WINDS. THE COLD FRONT
WILL BE A FOCUS FOR PRECIPITATION ACROSS CENTRAL AND SOUTHWEST
WYOMING WITH CONTINUING SHOWERS AND ISOLATED AFTERNOON
THUNDERSTORMS ON SUNDAY. THE NORTH AND FAR WEST WILL BE COLD AND
MORE STABLE WITH DRYING DECREASING THE COVERAGE AND INTENSITY OF
SHOWERS THROUGH SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

AN UPPER HIGH SLIDING SOUTHEAST OUT OF MONTANA WILL STABILIZE
NORTHEASTERN PORTIONS OF THE FORECAST AREA ON SUNDAY WITH CHANCES
FOR SHOWERS AND THUNDERSTORMS CONTINUING ACROSS SOUTH AND WESTERN
WYOMING...AND MUCH OF CENTRAL WYOMING. PWAT VALUES REMAIN HIGH SO
ANY STORMS THAT FORM WILL STILL BE CAPABLE OF PRODUCING A HEAVY
DOWNPOUR.

AN APPROACHING TROUGH FROM THE NORTHWEST WILL SWITCH FLOW TO THE
SOUTHWEST AND WILL BEGIN A DRYING AND WARMING TREND FOR MUCH OF THE
STATE. SOME RESIDUAL MOISTURE AND INSTABILITY ASSOCIATED WITH
PASSING DISTURBANCES WILL MAINTAIN A SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM OVER THE WESTERN MOUNTAINS. STORM MOTION SHOULD BE
ENOUGH TO INCLUDE SOME OF THE IMMEDIATE FOOTHILLS IN THE SLIGHT
CHANCE AREA BUT MOST OF THE FORECAST AREA WILL REMAIN DRY.

TUESDAY IS STILL LOOKING LIKE THE WARMEST DAY WITH STEADY SOUTHWEST
BREEZES AND MAINLY DRY CONDITIONS WITH THE REMOTE CHANCE OF A SHOWER
OR TWO IN THE WESTERN MOUNTAINS. MODELS ARE NOW TRENDING A BIT
WETTER FOR WEDNESDAY WITH A COLD FRONT POSSIBLY ENTERING THE WEST
DURING THE DAY...TEMPERATURES WERE BUMPED DOWN A FEW DEGREES TO
REFLECT THIS THINKING BUT DID NOT GO AS COLD AS THE GFS WOULD
SUGGEST. THE EC HAS SIMILAR TIMING BUT DIGS THE TROUGH A BIT FURTHER
SOUTH. EITHER WAY...EXPECT BREEZY CONDITIONS IN MANY AREAS WITH THE
FRONT. PRECIP CHANCES WERE PULLED A BIT FURTHER SOUTH AS A HAPPY
MEDIUM BETWEEN THE DIFFERENT MODEL SOLUTIONS...BUT POPS ARE STILL IN
THE SLIGHT CHANCE CATEGORY. THURSDAY AND FRIDAY STILL LOOK DRY AS
THE NEXT WEATHER SYSTEM IS HANDLED A LITTLE SLOWER OVER THE WEST
COAST...BROUGHT COOLER TEMPERATURES ACROSS THE DIVIDE FOR THURSDAY
AS IT LOOKS TO BE THE COLDEST DAY OF THE WEEK AT THIS TIME FOR MUCH
OF THE AREA BEHIND THE FRONT WITH A WARMING TREND ON FRIDAY. FRIDAY
AFTERNOON WOULD BE BREEZY IN THE USUAL LOCATIONS IN RESPONSE TO A
LEE SIDE TROUGH. NEXT SATURDAY LOOKS DRY AND BREEZY EAST OF THE
DIVIDE. IN THE WEST CLOUDS WILL BEGIN TO INCREASE AS THE FLOW BACKS
TO SOUTH SOUTHWEST AS THE TROUGH DIGS INTO THE WESTERN U.S. THE
ECMWF MODEL IS SLOWER THAN THE GFS IN BRINGING IN ANY PRECIP CHANCE
TO THE WEST SATURDAY. KEPT ISOLATED POPS FOR THE MOUNTAINS AS THE
MODELS MAINTAIN SIMILAR TIMING FOR THE NEXT SYSTEM.

&&

.AVIATION.../00Z ISSUANCE/

AN UPPER LEVEL LOW PRESSURE CENTER OVER NORTHERN UTAH WILL DEEPEN
THROUGH 18Z SUNDAY WITH A COLD FRONT OVER CENTRAL WYOMING MOVING
SOUTH THROUGH THE STATE BY 03Z SUNDAY. COLD MOST HIGH PRESSURE
OVER MONTANA WITH NORTHEAST SURFACE WINDS WILL MOVE IN BEHIND THE
COLD FRONT AS A SURFACE LOW DEEPENS OVER NORTHERN UTAH BENEATH THE
UPPER LEVEL LOW. AREAS OF RAIN AND MIST WITH SOME SNOW ABOVE 10000
FEET WILL INCREASE OVER AND EAST OF THE CONTINENTAL DIVIDE AND
ACROSS THE SOUTHWEST WITH MVFR TO IFR CEILINGS BECOMING WIDESPREAD
TONIGHT.

MOST AIRPORTS WILL HAVE MVFR TO IFR CEILINGS EXCLUDING THE FAR
WEST AT KAFO AND KJAC. THE MOUNTAINS WILL BE OBSCURED WITH IFR TO
LIFR CEILINGS AND VISIBILITIES. CONDITIONS WILL IMPROVE FROM NORTH
TO SOUTH SUNDAY FROM 15Z TO 00Z MONDAY WITH VFR CONDITIONS
DEVELOPING OVER THE BIG HORN BASIN AND JOHNSON COUNTY SPREADING
INTO NATRONA AND FREMONT COUNTY BY 18Z SUNDAY SPREADING INTO THE
SOUTH THROUGH 00Z MONDAY.

&&

.FIRE WEATHER...

AN UPPER LEVEL LOW PRESSURE CENTER OVER NORTHERN UTAH WILL BRING
PLENTY OF MOISTURE TO NORTHERN AND CENTRAL WYOMING TONIGHT WITH
WIDESPREAD SHOWERS AND ISOLATED EVENING THUNDERSTORMS. A CANADIAN
COLD FRONT WILL FINISH MOVING SOUTH THIS EVENING THROUGH CENTRAL
AND SOUTHWEST WYOMING WITH NORTH NORTHEAST WINDS. THE COLD FRONT
WILL BE A FOCUS FOR PRECIPITATION ACROSS CENTRAL AND SOUTHWEST
WYOMING WITH CONTINUING SHOWERS AND ISOLATED AFTERNOON
THUNDERSTORMS ON SUNDAY. THE NORTH AND FAR WEST WILL BE COLD AND
MORE STABLE WITH DRYING DECREASING THE COVERAGE AND INTENSITY OF
SHOWERS THROUGH SUNDAY. SOUTHWEST FLOW WILL MOVE IN ON MONDAY WITH
WARMING AND DRYING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...ALLEN
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 14, 3:00 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SAT SEP 14 2013

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL BRING THE POTENTIAL FOR
HEAVY RAIN...ESPECIALLY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR LOCALLY HEAVY RAIN EXISTS SUNDAY AS SHOWERS AND
THUNDERSTORMS OCCUR OVER THE REGION.

ISOLATED THUNDERSTORMS WILL OCCUR IN THE WESTERN MOUNTAINS
MONDAY AND TUESDAY MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAPIDLY RISING CREEKS OR
STREAMS...AS WELL AS ANY FLOODING...INCLUDING MUDSLIDES. THANK
YOU.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 171 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
September 14, 5:15 PM MST to 5:30 PM MST
Where
Lincoln County, 4.98 mi S of La Barge to 4.43 mi S of La Barge
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.198, -110.197

Culverts that were plugged and buried by mud and rock from a flash flood on September 12, were unable to handle another deluge of water on the afternoon of Saturday, September 14. The heavy rain caused mudslides that covered portions of US Highway 189 south of LaBarge between mileposts 80 and 82. The road was closed at 1700MST Saturday to enable the Wyoming Department of Transportation to clean-up the debris. The road was opened the morning of September 15.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472203.